- This topic has 1 reply, 2 voices, and was last updated 16 years, 5 months ago by Pete Giwojna.
September 16, 2007 at 11:59 am #1276merxMember
Dear Pete and Seahorse folks.
We stabilized the tank and water cleared up, temp down to 76 on average, as water cleared we see that the searhorses have a variety of stuff on their bodies. One has visible white stuff on it\’s spout and spots on tail. Another has a couple of white spots and what looks like green-brown algae looking stuff on it\’s body. Another has the green-brown stuff but no white spots and the fourth looks the best with a little of the green-brown stuff. They are all eating well.
We thought maybe they have ich, but that doesn\’t explain the green-brown stuff. They almost look like they are molting their skin, except for the color looks algae-like.
The one with the white stuff was breathing hard this morning (Sat) and my wife was alone and didn\’t want to try the fresh water dip on her own, so I told her to lower the salininty just a little and make sure the temp was as 75. The tank had gone back up to 78, so she lowered the temp to 76 and did a little water change, lowering the salininty to 1.022. They look OK this evening, no visible distress.
When I got home from work, I tested the water.
Salinity 1.022 (lowered today)
We are considering lowering the salinity to 1.017 for reef tank and freshwater dip. But is that good for green-brown stuff? Or should we just do the seahorse with the most white stuff. Since it is the weekend, we will just have to go with our gut instincts if no one is around for advice.
Went to the LFS, they gave me Nitrofuracin Green Powder and told me to put them in a 10 gallon hospital tank with 50% daily water change for 3 weeks and lower salinity in main tank to 1.017. And not to use CooperSafe at all.
I have Coppersafe if needed, but this contradicts LFS instructions.
We\’re not sure what to do, but it seems as if we should treat with lowered salinity and freshwater dips while in the main tank or to use a hospital tank. I\’m not sure about this Nitrafuracin Green Powder. I have scoured the web and have not been able to find photos or descriptions of what we are dealing with. It\’s quite frustrating but we will not give up. Our ponies have also lost thier color but we were assuming it it their changing to the colors int he tank.
Any help as to what the green-brown stuff is on their bodies would be greatly appreciated. I hope we\’re dong the right thing as no one at the LFS seems to give the same advice.
I will try to figure out how to put a picture on this posting. Hope it works and that someone can lend a helping hand. If no image appears, maybe someone can tell me how to post one.
/Users/gordonmerkle/Desktop/IMG_2325.JPG/Users/gordonmerkle/Desktop/IMG_2332.JPGSeptember 16, 2007 at 11:54 pm #3818Pete GiwojnaGuest
Your aquarium parameters are all good and it looks like you’ve done a pretty good job of bringing the water temperature down. I think it’s an excellent idea to reduce the specific gravity in your main tank to 1.017 in order to control Cryptocaryon or any other parasites that may be present.
It’s very difficult to be certain exactly what you’re dealing with based just on your description. It’s hard to say if the white spots you are describing are Cryptocaryon irritans alone, Cryptocaryon plus some sort of secondary bacterial or fungal infection, or a mixed infection of some sort. The irritation from the burrowing of the Cryptocaryon parasites does cause excess mucus production, and the affected fishes will then slough some of this excess mucus off in an effort to rid themselves of the parasites. But it’s difficult to say if that is what is causing the white stuff or greenish brown stuff you are describing. A picture or two would be very helpful in clarifying the situation and if you cannot post one on the forum, please feel free to send digital photographs to me inserted in her e-mail at the following address: [email protected]
In the absence of a picture, my best guess is that the greenish brown stuff on the seahorses is algae growth. Since you have live corals in this tank, the relatively strong lighting that is required for the corals to thrive may be contributing to algae growth on your ponies. That’s not an uncommon occurrence with seahorses and it’s completely harmless. Algae often grows on the exoskeleton of seahorses, typically on their head and neck which are closest to the light source. If the greenish brown stuff is microalgae, that’s perfectly normal and nothing at all to be concerned about. In fact, seahorses often encourage algae to grow on them as a protective device to enhance their camouflage, and it’s often best simply to ignore any such growth.
I am not familiar with Nitrofuracin Green Powder, but I suspect it consists of one or more nitrofuran antibiotics, possibly combined with malachite green. (Nitrofuran antibiotics are photosensitive and can be deactivated by light, so it is a common practice to combine them with a dye such as methylene blue or malachite green in order to absorb the light.) Nitrofuran antibiotics such as nifurpirinol have antifungal properties and are useful in treating minor external skin infections. Malachite green is helpful in controlling Cryptocaryon, so if the Nitrofuracin green powder is indeed a combination of one or more nitrofuran antibiotics plus malachite green, it might be a good treatment for this problem. It should only be administered in a hospital tank since it can disrupt the biofiltration.
I would suggest giving the seahorses a formalin bath as described in my previous post, and then transferring them to a hospital tank for treatment with the Nitrofuracin Green Powder. The formalin will provide some quick relief from Cryptocaryon irritans and is also a powerful antifungal.
In the meantime, continue to reduce the salinity in your main tank to at least 1.017 to eradicate protozoan parasites. But hold off on the CopperSafe until you can provides me with photographs of the affected seahorses , either on this forum or in an e-mail that you sent me to me personally. With the help of the photographs, it can give you some more definitive answers regarding the problem you are dealing with, Gordon.
Best of luck resolving the situation, sir!
- You must be logged in to reply to this topic.